New Mexico, 2015

Drought in New Mexico, February 1 to 28, 2015

February 1 to 28, 2015 · NWS EPZ · 1 event in 1 county or zone

Rain which fell in late January helped to improve the drought conditions over the Gila Region in February.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Rain which fell in late January helped to improve the drought conditions over the Gila Region in February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 2:46 PM MST, 9 hours 14 minutes earlier.

Area forecast discussion, Jan 31, 2:46 PM MST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
246 PM MST SAT JAN 31 2015

.SYNOPSIS...
THE STORM SYSTEM THAT HAS DELIVERED RAIN AND MOUNTAIN SNOW TO THE
REGION WILL CONTINUE TO DROP TO OUR SOUTH TONIGHT AND TOMORROW
BRINGING AN END TO THE PRECIPITATION THREAT. PARTIAL CLEARING IS
EXPECTED SUNDAY BUT TEMPERATURES WILL REMAIN A BIT BELOW NORMAL AS A
WEAK COLD FRONT NOSES IN FROM THE EAST. FOR THE UPCOMING WEEK AHEAD
DRIER AIR WILL BE IN PLACE ALLOWING FOR MOSTLY CLEAR SKIES AND
TEMPERATURES WARMING UP ABOVE NORMAL FOR THE REGION.

&&

.DISCUSSION...
AFTERNOON WATER VAPOR IMAGERY SEEMS TO SUGGEST THAT THE CENTER OF
THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR OUR RECENT SPAT OF
UNSETTLED WEATHER HAS REORGANIZED SOUTHWARDS OVER NORTHWESTERN
SONORA IN MEXICO. WITH ADDITIONAL ENERGY ROTATING DOWN THE BACK
SIDE OF THIS FEATURE IT WILL CONTINUE TO SINK SOUTH OVER THE SEA
OF CORTEZ DURING THE NEXT 24 HOURS. THIS WILL BEGIN TO SHUT OFF
THE UNUSUALLY MOIST FLOW ALOFT OVER THE AREA AND PREVENT
ADDITIONAL UPPER IMPULSES FROM ROTATING OVER THE REGION. AS A
RESULT POPS HAVE BEEN BROUGHT DOWN CONSIDERABLY FOR THE OVERNIGHT
HOURS WITH ONLY ISOLATED SHOWER ACTIVITY EXPECTED AFTER MIDNIGHT
AND SNOW LEVELS REMAINING ELEVATED AT AROUND 8000 FEET. ALL WINTER
RELATED ADVISORIES WILL BE ALLOWED TO EXPIRE ON TIME AS ANY
ADDITIONAL PRECIPITATION OVERNIGHT WILL BE ON THE LIGHT SIDE.

MEANWHILE THE NORTHERN BRANCH OF THE JET WILL MANAGE TO BRING DOWN A
QUICK HITTING SHORTWAVE OVER THE AREA EARLY SUNDAY. THIS WILL RESULT
IN A FEW ADDITIONAL CLOUDS OVER THE REGION SUNDAY AND HELP BRING IN
ANOTHER BACK DOOR COLD FRONT FROM THE EAST. THIS FRONT WILL BE
RATHER WEAK BUT SHOULD KEEP TEMPS BELOW NORMAL FOR ONE MORE DAY
DESPITE SOME SUNSHINE BREAKING THROUGH THE CLOUDS. WITH CLEARING
SKIES SUNDAY NIGHT SOME PATCHY DENSE FOG COULD OCCUR DUE TO MOIST
SURFACE CONDITIONS IN THE WAKE OF RECENT RAINFALL.

BEGINNING MONDAY AND CONTINUING THROUGH THE REST OF THE WEEK AHEAD
THINGS ARE LOOKING VERY GOOD FOR THE AREA. DRY NORTHWEST FLOW WILL
PREVAIL AS RIDGING TAKES OVER ACROSS THE SOUTHWESTERN STATES. TEMPS
WILL WARM TO ABOVE NORMAL WITH ONLY OCCASIONAL HIGH CLOUDS
ASSOCIATED WITH WEAK DISTURBANCES ROUNDING THE RIDGE. ANOTHER BACK
DOOR FRONT WILL ARRIVE THURSDAY. THIS FRONT WILL ALSO BE WEAK AND
ONLY SLOW DOWN THE INEVITABLE WARMING THAT WILL CONTINUE INTO NEXT
WEEKEND.

&&

.AVIATION...VALID 01/00Z-02/00Z...
SPOTTY SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
WITH ISOLATED THUNDER POSSIBLE IN PARTS OF SE HUDSPETH COUNTY EARLY.
SHOWER COVERAGE WILL DECREASE THROUGH THE OVERNIGHT HOURS.

AS OF 22Z CEILINGS ACROSS THE AREA HAVE MOSTLY LIFTED INTO THE
1500-2500 FOOT RANGE... WITH A FEW AREAS EVEN BREAKING INTO BRIEF
VFR CONDITIONS. WITH THE LACK OF DAYTIME HEATING AND CONTINUED LOW
LEVEL MOISTURE IN PLACE...CEILINGS WILL LIKELY REDEVELOP AFTER
MIDNIGHT TONIGHT WITH BKN-OVC020 PREVAILING ALONG/SOUTH OF A
LSB-DMN-LRU LINE. STEADY BUT LIGHT WINDS WILL MITIGATE WIDESPREAD
FOG CHANCES BUT VISIBILITIES IN THE 3-5SM RANGE ARE A GOOD BET IN
MORE SHELTERED AREAS...WITH BRIEF IFR CONDITIONS.

LOW CLOUDS WILL BREAK UP BY MIDDAY TOMORROW WITH VFR CONDITIONS
PREVAILING. WINDS WILL SHIFT TO THE NORTHWEST AS WELL BUT REMAIN
LIGHT.

&&

.FIRE WEATHER...
DOUBLE-BARRELED UPPER LOW OVER REMAINS OVER THE LOWER COLORADO RIVER
VALLEY THIS AFTERNOON...WITH THE SOUTHERN LOW CENTERED OVER THE
NORTHERN GULF OF CALIFORNIA STARTING TO BECOME DOMINANT. THE LOW
WILL CONTINUE TO SLIDE TO THE SOUTH OVERNIGHT. PERIODS OF RAIN AND
HIGH ELEVATION SNOW SHOWERS WILL CONTINUE INTO THIS EVENING ALONG
WITH PATCHY FOG IN THE HIGHER TERRAIN...WHICH MAY SPREAD INTO THE
SOME AREAS OF THE LOWLANDS OVERNIGHT. SNOW LEVELS WILL RANGE BETWEEN
8K-9K FT IN THE GILA REGION AND 8500 TO 9500 FT IN THE SACRAMENTO
MOUNTAINS.

SHOWERS WILL DIMINISH LATE TONIGHT AND SUNDAY...WITH PATCHY FOG AND
HIGH RH VALUES RETURNING SUNDAY NIGHT. DRIER AND WARMER WEATHER WILL
RETURN EARLY NEXT WEEK WITH TEMPERATURES RUNNING 5 TO 10 DEGREES
ABOVE NORMAL BY WEDNESDAY. LIGHT WINDS WILL PREVAIL...BUT A BACKDOOR
COLD FRONT WILL BRING COOLER TEMPERATURES TO THE AREA THURSDAY WITH
BREEZY TO WINDY CONDITIONS ALONG WEST FACING SLOPES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 39  57  34  60  36 /  20  10   0   0   0
SIERRA BLANCA           37  55  32  58  35 /  10  10   0   0   0
LAS CRUCES              39  56  34  58  35 /  20  10   0   0   0
ALAMOGORDO              36  56  31  56  33 /  30  20   0   0   0
CLOUDCROFT              26  40  23  43  27 /  30  20  10   0   0
TRUTH OR CONSEQUENCES   36  54  34  57  34 /  20  10   0   0   0
SILVER CITY             35  54  32  56  34 /  40  20   0   0   0
DEMING                  36  57  32  59  33 /  20  10   0   0   0
LORDSBURG               36  57  31  59  33 /  20  20   0   0   0
WEST EL PASO METRO      41  59  35  60  38 /  20  10   0   0   0
DELL CITY               35  55  29  59  31 /  10  10   0   0   0
FORT HANCOCK            39  58  35  61  36 /  10  10   0   0   0
LOMA LINDA              39  53  32  55  36 /  20  10   0   0   0
FABENS                  37  57  33  60  34 /  20  10   0   0   0
SANTA TERESA            38  57  34  59  35 /  20  10   0   0   0
WHITE SANDS HQ          39  57  35  58  35 /  20  10   0   0   0
JORNADA RANGE           35  56  30  57  32 /  30  20   0   0   0
HATCH                   36  59  33  61  33 /  30  10   0   0   0
COLUMBUS                39  58  36  59  36 /  20  10   0   0   0
OROGRANDE               38  56  33  58  35 /  20  20   0   0   0
MAYHILL                 32  45  27  51  33 /  30  20  10   0   0
MESCALERO               30  46  25  47  28 /  30  20   0   0   0
TIMBERON                33  47  28  49  33 /  30  20  10   0   0
WINSTON                 33  50  30  54  32 /  20   0   0   0   0
HILLSBORO               36  53  34  55  36 /  30   0   0   0   0
SPACEPORT               35  56  32  58  34 /  20  20   0   0   0
LAKE ROBERTS            32  52  30  54  32 /  40  10   0   0   0
HURLEY                  34  54  32  55  32 /  30  20   0   0   0
CLIFF                   34  58  30  58  31 /  40  20   0   0   0
MULE CREEK              30  55  27  56  28 /  40  20   0   0   0
FAYWOOD                 37  54  34  55  35 /  30  10   0   0   0
ANIMAS                  36  58  31  61  33 /  20  20   0   0   0
HACHITA                 35  58  32  60  32 /  20  20   0   0   0
ANTELOPE WELLS          33  58  31  61  31 /  20  10   0   0   0
CLOVERDALE              36  55  33  60  34 /  20  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ402-415.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR NMZ414-
     416.

TX...NONE.
&&

LANEY/HARDIMAN
Hazardous weather outlook, Jan 31, 7:20 AM MST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
720 AM MST SAT JAN 31 2015

NMZ414>416-011430-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
720 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT.

WINTER STORM WARNING IN EFFECT ABOVE 7500 FT...SNOW ADVISORY BELOW
7500 FT.

RAIN AND SNOW THROUGH THIS EVENING WITH SNOW LEVEL AROUND 8000 FT.
HEAVY SNOW (4-8 INCHES) IS EXPECTED ABOVE 8000 FT...WHILE A
MIXTURE OF RAIN AND SNOW IS POSSIBLE BELOW 8000 FT WITH 2 TO 5
INCHES OF SNOW. ROADS AND PASSES ACROSS HIGHER ELEVATIONS COULD
BECOME SNOW PACKED AND ICY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ402-403-408-011430-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
720 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT ABOVE 8000 FT.

RAIN AND SNOW THROUGH THIS EVENING WITH SNOW LEVEL AROUND 8000 FT.
HEAVY SNOW (4-8 INCHES) IS EXPECTED ABOVE 8000 FT...WHILE A
MIXTURE OF RAIN AND SNOW IS POSSIBLE BELOW 8000 FT WITH 1 TO 3 INCHES
OF SNOW POSSIBLE. ROADS AND PASSES ACROSS HIGHER ELEVATIONS COULD
BECOME SNOW PACKED AND ICY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ401-404>407-409>413-417-TXZ418>424-011430-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
720 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED RAIN SHOWERS LASTING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions across the entire zone improved to Moderate(D1) conditions over the eastern half of the zone on February 3rd. The Gila Hot Springs Cooperative Observer reported 0.46 inches of precipitation which was 0.41 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560428.